Florida, 2003Lightning Strike in Florida, September 24, 2003
September 24, 2003 · NWS MFL · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 24, 8:25 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 24, 8:25 AM EST, 4 hours 20 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
925 AM EDT WED SEP 24 2003
MORNING SOUNDING AT KMFL INDICATES ATMOSPHERE OVER SOUTH FLORIDA
CONTINUES TO GRADUALLY MOISTEN AND DESTABILIZE. PRECIPITABLE WATER
CURRENTLY AROUND 2 INCHES WILL DEFINITELY SUPPORT SCATTERED
CONVECTION TODAY. STABILITY PARAMETERS DO NOT INDICATE THAT ANY
STORMS WILL BECOME STRONG...HOWEVER...DUE TO THE WEAK STEERING FLOW
AND HIGH MOISTURE LEVELS LOCALIZED RAINFALL COULD BE COPIOUS. UM
WSETA MODEL SURPRISINGLY INDICATES ONLY MORNING SHOWER ACTIVITY EAST
COAST THEN SCATTERED CONVECTION DEVELOPING MID-LATE AFTERNOON ALONG
THE WEST COAST. BELIEVE CURRENT FORECASTS HAVE BETTER HANDLE WITH
SCATTERED AFTERNOON POPS ALL ZONES. WINDS OVER THE MARINE AREAS
CONTINUE VERY LIGHT AS SURFACE HIGH PRESSURE RIDGE REMAINS IN PLACE
ACROSS THE REGION. NO UPDATES TO THE CURRENT FORECASTS NEEDED AT
THIS TIME.
PREVIOUS DISCUSSION.................................................
.DISCUSSION...WELL IT NOW SEEMS TO APPEAR THAT A LOW IS DEVELOPING
IN THE ATLANTIC BETWEEN 60W AND 70W BELOW 30N. IT DOES NOT APPEAR
THIS WILL HAVE THAT MUCH OF AN IMPACT ON US OTHER THAN TO KEEP THE
ATLANTIC SURFACE RIDGE FROM COMING BACK VERY STRONG ON US THROUGH
THE REMAINDER OF THE WEEK. COOL FRONTAL TROUGH DID MAKE IT INTO
NORTHERN FLORIDA BUT NOW THAT SEEMS AS FAR AS IT WILL BE ABLE TO
MOVE UNTIL LATE IN THE WEEK. BY LATE SATURDAY THIS TROUGH SHOULD
GET A PUSH TO THE SOUTH WITH THE DEEPENING TROUGH AND LOW OVER THE
EASTERN U.S. AND THE LACK OF MUCH OF A SURFACE RIDGE OVER US. STILL
PROBABLY NOT ENOUGH TO PUSH IT COMPLETELY THROUGH OUR ZONES SO WE
SHOULD STAY SOUTH OF THE FRONTAL TROUGH THROUGH OUR FORECAST
PERIOD. WITH THE RELATIVELY WEAK SURFACE PATTERN WE SHOULD STILL
MAINLY HAVE DAYTIME AND EVENING CONVECTION. WE HAVE SEEN THE
MOISTURE INCREASE THROUGHOUT OUR AREA SO WILL WE CONTINUE TO SHOW AN
INCREASE IN PROBABILITIES AS WE APPROACH THE WEEKEND. ALSO WITH THE
APPROACH OF THE FRONTAL TROUGH BY THE WEEKEND THE FLOW SHOULD HAVE
MORE OF A WESTERLY COMPONENT AND THUS OUR EASTERN ZONES WILL HAVE
THE HIGHEST PROBABILITIES. MAYBE BY THE VERY END OF THE FORECAST
THE SURFACE TROUGH WILL BE ABLE TO REBUILD UNDER THE UPPER ATLANTIC
RIDGE AND WE WILL GO BACK TO EASTERLY FLOW.
.MARINE...WITH NO STRONG RIDGE OR FRONT THE WINDS AND SEAS SHOULD BE
GOOD FOR BOATING THE REMAINDER OF THE WEEK. ALTHOUGH THE ATLANTIC
SURFACE LOW COULD PRODUCE SOME SWELLS LATE IN THE WEEK. THE BIGGER
PROBLEM WILL BE ALL OF THE SHOWERS THAT APPEAR TO BE READY TO SPOIL
THE WEEKEND.
.FIRE WEATHER...NO HIGHLIGHTS.
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 89 77 87 75 / 40 30 50 20
FORT LAUDERDALE 89 79 87 76 / 40 30 50 20
MIAMI 89 78 88 77 / 40 30 50 20
NAPLES 89 75 87 75 / 40 30 50 20
.MIA WATCHES/WARNINGS/ADVISORIES...
NONE.
Hazardous weather outlook, Sep 24, 4:37 AM EST, 8 hours 8 minutes before
FLZ063-066>075-241600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
537 AM EDT WED SEP 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...SCATTERED THUNDERSTORMS OVER SOUTH FLORIDA TODAY...
ENOUGH MOISTURE AND SUFFICIENT INSTABILITY WILL COMBINE TO PRODUCE
SCATTERED THUNDERSTORMS ANYTIME TODAY OVER THE EASTERN SECTIONS OF
SOUTH FLORIDA. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE INTERIOR AND WESTERN SECTIONS. MAIN THREATS WILL BE LOCAL
PONDING OF WATER IN LOW LYING AREAS...DUE TO A RATHER SLOW MOVEMENT
OF STORMS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Lightning, Broward
- When
- September 24, 12:45 PM EST
- Where
- Broward County, Hollywood
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
An 81-year-old man was seriously injured by a lightning strike as he walked down the sidewalk near Johnson Street
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, September 24, 200356 kt wind · 4 events
- Flash Flooding in Indiana, September 24, 20033 events
- Damaging Winds in Michigan, September 24, 200350 kt wind · 2 events
- Wildfire in Washington, September 24 to 30, 20031 event
- Damaging Wind in Florida, September 24, 200350 kt wind · 1 event
- Hail in Michigan, September 24, 2003$5,000 · 0.75 in hail · 1 event
- Flash Flood in Puerto Rico, September 24, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374625.